Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Prozac and weight gain - alternatives?(7 Posts)
I apologise if this isn't the right board
I hope someone can help me
I have been on citalopram and prozac. I gained 2 stone in about 2 months on citalopram and switched to prozac, no change.
I have to accept being on meds long term but the weight gain is really bothering me. My doctor said there is no real solution but some patients have managed to get their weight under control by eating 800 cal per day. I'm a runner - so no can do - and I also believe that running helps my mental health.
I have a couple of friends who had similar problems and one went private and found a balance of meds that worked for her and she returned to her normal weight. I am unsure about spending that cash but she says that pyschiatrists have much better knowledge. She mentioned Agomelatine which, after googling, I could only find mentioned here really.
I am a bit confused because it looks like it has major warnings attached to it in the US as well. I could go to my regular GP and ask to try it? I also have insomnia which seems to be bad on or off meds and so did she, she said that problem is solved now.
I just wondered if anyone had any ideas or solutions or experience of Agomelatine, I wouldn't be surprised if my GP hasn't heard of it. (no disrespect, I realise he is dealing with a billion things every day)
I also understand it's a black triangle med in the BNF which presumably puts people off prescribing it?
I would go private if I took a specialist appointment because i feel a bit frivolous citing weight gain and lack of sleep for seeing a specialist - I do manage on a daily basis. But weight gain does worry me as my family and friends often comment on how little I eat, I often wake up hungry and then I think, should I give up running - seems some sort of adjustment needed. Would be really grateful for any advice or opinions.
I do also weight train btw, don't do take aways, or ready meals or junk. I'm relieved to feel better mentally but I'm shocked at how fast the pounds packed on.
to the 800 cal a day suggestion. I think that is absolutely ridiculous!
I'm a runner (or would be if I wasn't injured) and have put on weight with AD's. I never put on weight with the two you mentioned, but I'm now on one which has a very bad reputation for doing so.
Also, are you sure that what you have put on is excess weight? As I found that with running and weights I got more muscly- ok not a size 8 any longer but I was quite proud of my calf muscles.
yes, I always worked out, it's all fat gain. I knew my body fat % before and watched my weight with care.
It's also typical of the AD pattern, I was a pear but now have all the weight on my belly.
They seem to all be well known for weight gain except for this Agomelatine.
I've got a belly too -used to be really skinny and ate/drank whatever I wanted no problems.
Agomelatine doesn't seem to have been studied enough for some like the FDA in the US. It may well be that it might turn out to cause weight gain further down the line- when Prozac first came about they thought it didn't make people put on weight, and they thought SSRI's were safe in overdose…but again, they've been found to be wrong.
Sounds like the sleep thing is good though. Getting decent sleep does affect your mood- I'm on mirtazapine which means that I can actually go to sleep which helps a lot, but it does make me pile on the weight. I only got the sleep issues addressed when I saw a psychiatrist rather than GP. Seeing someone because of weight gain on AD's is not frivolous- it's one of the main reasons that people stop taking them, and then get unwell again. If you can afford a private consultation might be useful…you've got nothing to lose really. Except some money of course!
thank you dangermouse
you make a good point re Prozac and that's been around for donkey's years - i think they now say on the first six months some people lose weight and then prolonged use sees a gain.
I have major insomnia but I've gotten so used to it...I took a pill last night though, not something I do often, and felt quite nauseous in the afternoon.
I wonder if it's worth trying some others generally to see how my body reacts but it's a bit weird to keep changing and going through the trouble that involves.
there's a typical AD weight gain look isn't there - my arms and legs are still lean and muscled and then there's this big blob in the middle. So weird. And people keep saying "that's the easiest weight to lose" - probably yes if it's caused by beer and chocolate but if you're already eating a well balanced diet...I did try high protein (expensive) and nothing changed except the food bill.
sorry, I'm ranting. Thanks for listening!
I read that it's important to keep eating carbs if you have depression….there was some study that showed no carbs made depressed people get worse.
You're not ranting.
Yes, there is a medication 'look'- I've not really got a waist!
Danger, I have heard different theories but thought I'd try it as I've seen people do so well on it - I mean people not on meds.
Just looked up more stuff in Agomelatine, some saying it's very dangerous, others saying it's good for SAD, I get bad SAD and the connection is probably melatonin.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.